Maine, 2018

Damaging Winds in Maine, August 15, 2018

August 15, 2018 · NWS CAR · 2 events in 1 county or zone

A cold front and upper level disturbance supported the development of thunderstorms across northern Maine during the afternoon of the 15th. Isolated severe thunderstorms across northeast Aroostook county produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front and upper level disturbance supported the development of thunderstorms across northern Maine during the afternoon of the 15th. Isolated severe thunderstorms across northeast Aroostook county produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 15, 11:48 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 15, 11:48 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1248 PM EDT Wed Aug 15 2018

.SYNOPSIS...
A weak trough of low pressure will slowly cross the area
today. A cold front will move across the region later this
afternoon and evening. High pressure will cross the region
Thursday. Low pressure will cross the region later Friday
through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:30pm update...
Tweaked POPs and Wx grids for current conditions and latest
short-term thinking. Also did make changes to T/Td grids,
winds, and sky as part of the upcoming main afternoon update.

9am update...
Some showers are popping up north of the Katahdin region as of
9am, and given expected CAPE over 1000 J/kg later this morning
into the afternoon, further showers and eventual thunderstorms
are expected. Generally kept with the previous shift's thinking
of 2 rounds of convection. First round is getting its start now
and will gradually build into the later morning hours. 2nd round
could get going over NW'ern Aroostook around 17 or 18z, and
build as it progresses southeastward. Later evening convection
toward Greenville, Bangor, and Hancock County remains possible
if convection can hold together from Quebec and GYX's CWA, but
it's not certain. However, did keep at least chance POPs for
these areas between 00z and 04z (midnight).

Original discussion...
A closed upper low in southern New England will kick out
towards Maine this morning. The cold air aloft with this upper
low is helping to destabilize the atmosphere early this morning
in northern Aroostook County...and will continue to be a factor
through the day. The exit region to an upper level jet is also
helping to spur elevated convection at this hour in northern
Aroostook. This elevated convection will be a threat in the
northern zones this morning. Very moist low level air covers the
area currently with dew points in the upper 60s and widespread
low clouds and fog. The higher dew points will aid convection
today...while burning off/lifting the low clouds will slow
development of instability. Nonetheless, the convection
temperature won't be much above 80F...a fairly obtainable mark
with current temperatures already near 70F. The combination of
SBCAPE values over 1500 J/kg, diffluence aloft and a cold front
trigger this afternoon could produce some decent storms. While
shear doesn't appear to be a significant factor until possibly
this evening, stronger storms could produce gusty winds and even
some small hail as freezing levels lower. PWs over 1.5 inches,
a very slow moving cold front and Corfidi vectors under 10 kts
highlight the threat for locally heavy rain this afternoon.
Activity should decrease this evening with the loss of heating.
However as shear increases with the cold front late this evening
towards the Bangor area, can't rule out an isolated strong
storm organizing after dark. The cold front will produce a nice
drop in dew points and H850 in northern zones by early Thursday
morning. Towards Bangor and the Down East region, it'll be
another warm and humid night with lows in the upper 60s. Fog
will probably reappear along the coast during the
evening...before being swept away late in the night by the cold
front.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will cross the region Thursday then exit across
the Maritimes Friday. Expect partly cloudy skies early Thursday,
with decreasing clouds during the afternoon. Mostly clear skies
are expected Thursday night. Low pressure will approach from
the west later Friday. Clouds will increase early Friday, with
increasing rain chances along with the slight chance of a
thunderstorm during the afternoon. The low will begin to cross
the region Friday night, though the exact track of the low is
still uncertain. Rain, with a chance of thunderstorms, is
expected Friday night. However, rain totals are also uncertain.
Temperatures will be at near normal, to slightly above normal,
levels Thursday. Near normal level temperatures are expected
Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The low will cross the Gulf of Maine Saturday keeping rain or
showers across Downeast areas, with a chance of mostly morning
showers across northern areas where high pressure will be
building south. High pressure then builds across the region
Saturday night into Tuesday. Mostly clear skies are expected
across northern areas Saturday night through Monday, with partly
cloudy/mostly clear skies Downeast. Partly cloudy skies are
expected across the entire region Tuesday. Near normal level
temperatures are expected Saturday through Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Conditions gradually improving for KBHB and KBGR to
MVFR as morning progresses. Further north, VFR to MVFR with
tempo IFR cigs are expected this morning with embedded t-storms
north of PQI and CAR. By afternoon, sites north of BGR will be
VFR but scattered thunderstorms to FL350 will develop.
Thunderstorm activity will decrease this evening. IFR cigs/vis
will likely return to BHB this evening before a cold front
sweeps out the fog later tonight.

SHORT TERM: VFR conditions are expected across the region
Thursday through early Friday. MVFR/IFR conditions will then
develop later Friday. MVFR to LIFR conditions are expected
Friday night through early Saturday. Conditions will improve to
VFR levels across northern areas Saturday afternoon, with
MVFR/IFR conditions Downeast. VFR conditions are expected
across northern areas Saturday night, with conditions improving
to VFR levels Downeast. VFR conditions are expected across the
entire region Sunday.

&&

.MARINE...
NEAR TERM: Fog continues through tonight. Later this afternoon
and evening, a cold front may set off some thunderstorms closer
to the coastline.

SHORT TERM: Winds/seas are expected to remain below small craft
advisory levels Thursday through Friday night. Visibilities will
be reduced in rain and fog Friday into Friday night, along with
a chance of thunderstorms Friday afternoon and night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Kredensor/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Kredensor/MCW/Norcross
Marine...Kredensor/MCW/Norcross
Hazardous weather outlook, Aug 15, 3:20 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
420 AM EDT Wed Aug 15 2018

MEZ001>006-010-011-015>017-031-032-160830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
420 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

A cold front may produce some strong thunderstorms this afternoon.
The primary threats are locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-160830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
420 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 11:14 AM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Caribou ME
1214 PM EDT WED AUG 15 2018

MEZ001-151715-
Northwest Aroostook-
1214 PM EDT WED AUG 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...

At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northwest of Madawaska to near
Dickey to near Nine-mile Bridge. Movement was east at 30 mph.

Winds up to 40 mph and half inch hail are possible with these storms.

Locations impacted include...
Fort Kent, Madawaska, Eagle Lake, Allagash, Deboullie Mountain,
Frenchville, New Canada, Nine-mile Bridge, Allagash Township, Cross
Lake, Fish River Lake, Dickey, Wallagrass, Grand Isle, Winterville,
Saint Francis, Daigle, Soldier Pond, Saint Agatha and Round Pond.

This includes the following highways...
 US Highway 1 between Madawaska and Fort Kent.
 State Highway 11 between Eagle Lake and Fort Kent.

LAT...LON 4736 6823 4732 6815 4731 6815 4658 6907
      4665 6990 4727 6905 4726 6905 4718 6890
      4724 6872 4724 6861 4729 6858 4730 6847
      4728 6846 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 1613Z 258DEG 25KT 4751 6845 4668 6974

Foisy
Special weather statement, Aug 15, 12:30 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Caribou ME
130 PM EDT Wed Aug 15 2018

MEZ001>006-010-011-015>017-031-032-152000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora,
Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream,
Wesley, Perry, Princeton, Dover-Foxcroft, Milo, Guilford,
Danforth, Vanceboro, and Topsfield
130 PM EDT Wed Aug 15 2018

...SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...

A cold front approaching from the northwest will result in
scattered showers and thunderstorms. A few storms will be capable
of producing wind gusts up to 40 mph along with half inch hail.
In addition, torrential downpours will be possible with any
thunderstorms.

Duda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 15, 2:46 PM EST
Where
Aroostook County, 3.5 mi S of Limestone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.869, -67.820

Three trees were toppled along Route 1A by wind gusts estimated at 60 mph. One of the trees blocked the road. The time is estimated.

Thunderstorm Wind, Aroostook

When
August 15, 4:56 PM EST
Where
Aroostook County, 2.01 mi WNW of Barretts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.910, -68.060

Over a dozen trees were toppled or snapped along a three-quarter mile stretch of Ogren Road by wind gusts estimated at 60 mph. A flagpole was also toppled. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782233, 782238.